Aripiprazole Toxicity with a Biphasic Course of Somnolence

Divya Gupta, Christopher O'Hara

Research output: Contribution to journalArticle

Abstract

Introduction Aripiprazole is an atypical antipsychotic with partial agonism at dopamine and serotonin receptors. In pediatrics, it is approved to treat irritability associated with autistic disorder along with other neuropsychological conditions. Compared with other atypical antipsychotics, it has a favorable side effect profile, but overdose experience is limited. Case Report A 3-year-old drug-naive patient accidentally ingested 200 mg of aripiprazole. This ingestion resulted in immediate lethargy with brief improvement 16 hours after ingestion and subsequent decline 2 hours later. Patient returned to baseline 72 hours after ingestion. Discussion Unlike previous case reports, this patient displayed a biphasic course of somnolence. Previous reports have described delayed onset and prolonged sedation in response to an aripiprazole overdose. Current recommendations regarding monitoring after ingestion do not account for possible worsening of symptoms after improvement. Conclusion It is important to recognize the need for a longer observation period after a significant aripiprazole overdose as a variable course of somnolence may be witnessed.

Original languageEnglish (US)
Pages (from-to)E145-E146
JournalPediatric Emergency Care
Volume35
Issue number8
DOIs
StatePublished - Aug 1 2019

Fingerprint

Eating
Antipsychotic Agents
Lethargy
Serotonin Receptors
Dopamine Receptors
Autistic Disorder
Observation
Pediatrics
Aripiprazole
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Cite this

@article{831e3981c58d4529b1d7b08aa678d77e,
title = "Aripiprazole Toxicity with a Biphasic Course of Somnolence",
abstract = "Introduction Aripiprazole is an atypical antipsychotic with partial agonism at dopamine and serotonin receptors. In pediatrics, it is approved to treat irritability associated with autistic disorder along with other neuropsychological conditions. Compared with other atypical antipsychotics, it has a favorable side effect profile, but overdose experience is limited. Case Report A 3-year-old drug-naive patient accidentally ingested 200 mg of aripiprazole. This ingestion resulted in immediate lethargy with brief improvement 16 hours after ingestion and subsequent decline 2 hours later. Patient returned to baseline 72 hours after ingestion. Discussion Unlike previous case reports, this patient displayed a biphasic course of somnolence. Previous reports have described delayed onset and prolonged sedation in response to an aripiprazole overdose. Current recommendations regarding monitoring after ingestion do not account for possible worsening of symptoms after improvement. Conclusion It is important to recognize the need for a longer observation period after a significant aripiprazole overdose as a variable course of somnolence may be witnessed.",
author = "Divya Gupta and Christopher O'Hara",
year = "2019",
month = "8",
day = "1",
doi = "10.1097/PEC.0000000000001889",
language = "English (US)",
volume = "35",
pages = "E145--E146",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "8",

}

Aripiprazole Toxicity with a Biphasic Course of Somnolence. / Gupta, Divya; O'Hara, Christopher.

In: Pediatric Emergency Care, Vol. 35, No. 8, 01.08.2019, p. E145-E146.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Aripiprazole Toxicity with a Biphasic Course of Somnolence

AU - Gupta, Divya

AU - O'Hara, Christopher

PY - 2019/8/1

Y1 - 2019/8/1

N2 - Introduction Aripiprazole is an atypical antipsychotic with partial agonism at dopamine and serotonin receptors. In pediatrics, it is approved to treat irritability associated with autistic disorder along with other neuropsychological conditions. Compared with other atypical antipsychotics, it has a favorable side effect profile, but overdose experience is limited. Case Report A 3-year-old drug-naive patient accidentally ingested 200 mg of aripiprazole. This ingestion resulted in immediate lethargy with brief improvement 16 hours after ingestion and subsequent decline 2 hours later. Patient returned to baseline 72 hours after ingestion. Discussion Unlike previous case reports, this patient displayed a biphasic course of somnolence. Previous reports have described delayed onset and prolonged sedation in response to an aripiprazole overdose. Current recommendations regarding monitoring after ingestion do not account for possible worsening of symptoms after improvement. Conclusion It is important to recognize the need for a longer observation period after a significant aripiprazole overdose as a variable course of somnolence may be witnessed.

AB - Introduction Aripiprazole is an atypical antipsychotic with partial agonism at dopamine and serotonin receptors. In pediatrics, it is approved to treat irritability associated with autistic disorder along with other neuropsychological conditions. Compared with other atypical antipsychotics, it has a favorable side effect profile, but overdose experience is limited. Case Report A 3-year-old drug-naive patient accidentally ingested 200 mg of aripiprazole. This ingestion resulted in immediate lethargy with brief improvement 16 hours after ingestion and subsequent decline 2 hours later. Patient returned to baseline 72 hours after ingestion. Discussion Unlike previous case reports, this patient displayed a biphasic course of somnolence. Previous reports have described delayed onset and prolonged sedation in response to an aripiprazole overdose. Current recommendations regarding monitoring after ingestion do not account for possible worsening of symptoms after improvement. Conclusion It is important to recognize the need for a longer observation period after a significant aripiprazole overdose as a variable course of somnolence may be witnessed.

UR - http://www.scopus.com/inward/record.url?scp=85070600092&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85070600092&partnerID=8YFLogxK

U2 - 10.1097/PEC.0000000000001889

DO - 10.1097/PEC.0000000000001889

M3 - Article

C2 - 31290799

AN - SCOPUS:85070600092

VL - 35

SP - E145-E146

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 8

ER -